Thunderstorm Wind, Jefferson
- When
- July 20, 2:45 PM EST
- Where
- Jefferson County, New Market
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 36.100, -83.550
Several trees were reported down in New Market.
Convection formed along old outflow boundaries across the Tennessee Valley during the afternoon producing isolated severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Convection formed along old outflow boundaries across the Tennessee Valley during the afternoon producing isolated severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 20, 1:42 PM EST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 242 PM EDT TUE JUL 20 2010 .SHORT TERM (TONIGHT AND WEDNESDAY)...STRONG BERMUDA HIGH BRINGING HOT AND HUMID AIR FROM GMEX INTO SOUTHEASTERN US. SURFACE STREAMLINES SHOWING FAIRLY STRONG CLOUD STREETS MOVING INTO AREA FROM SOUTHWEST. INSTABILITY APPEARS IMPRESSIVE, AND NO CAP IS APPARENT IN LOCAL SOUNDINGS, WHILE CONVECTIVE TEMPS HAVE GENERALLY BEEN MET. CONVECTION IS JUST NOW BEGINNING TO BECOME STRONG. BELIEVE THAT THE DELAY HAS BEEN DUE TO LACK OF STRONG SURFACE LIFT, DESPITE HIGH THETA E VALUES. HAVE INCREASED POPS A BIT OVER BLEND GUIDANCE WITH UPSTREAM LEFTOVERS FROM MCS MOVING THIS WAY. ALSO, WITH INCREASED LIKELIHOOD OF CLOUDS TONIGHT FROM CENTRAL SECTIONS TO THE NORTHEAST HAVE KEPT MIN TEMPS UP AND DECREASED THEM TO THE SOUTHWEST. KEPT MORNING FOG IN, AS WELL. CONVECTION WILL CONTINUE INTO THE EVENING AND BEGIN TO WEAKEN AFTER SUNSET. EXPECT WEDNESDAY TO BE LARGELY A REPEAT OF TODAY. .LONG TERM...(WEDNESDAY NIGHT THROUGH NEXT TUESDAY)...MODELS ARE DIFFERING IN RESPECTS TO AMOUNT OF MOISTURE INFLUX INTO THE REGION WITH NORTHWEST FLOW INITIALLY BEING ACTIVE ACROSS THE FORECAST AREA THROUGH THURSDAY. HAVE UPPED PRECIP CHANCES SLIGHTLY ON THURSDAY AND ADDED POPS IN ON FRIDAY FOR MOST OF THE FORECAST AREA TO ACCOUNT FOR AT LEAST SLIGHT CHANCE OF SHRA/TSRA. MODELS HAVE BEEN CONSISTENT IN PUSHING UPPER LEVEL SHORT WAVE ACROSS MAINLY NORTHERN SECTION OF THE FORECAST AREA ON THURSDAY...ALSO LEADING TO SLIGHTLY INCREASED POPS AT LEAST FROM TYS NORTHWARD INTO SOUTHWEST VIRGINIA. CMWF MODEL IS THEN FAIRLY CONSISTENT IN BRINGING UPPER LEVEL RIDGING BACK INTO THE AREA BY FRIDAY AND INTO SATURDAY WITH MINIMAL POPS EXPECTED FORECAST AREA WIDE AND HOT CONDITIONS PREVAILING INTO THE UPCOMING WEEKEND. MODELS ALL THEN BEGIN TO PUSH FRONTAL BOUNDARY TOWARD AND INTO THE FORECAST AREA ON SUNDAY...LINGERING INTO MONDAY AND TUESDAY. WITH SOME UNCERTAINTY ON TIMING...WILL KEEP ONLY SLIGHT CHANCES POPS FOR NOW. ABOVE NORMAL TEMPERATURES EXPECTED FOR THE PERIOD...STAYED NEAR MEX/HPC GUIDANCE FOR TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 74 94 73 96 73 / 20 20 10 20 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 73 92 72 93 73 / 20 20 10 20 10 OAK RIDGE, TN 73 92 72 93 72 / 20 20 10 20 10 TRI CITIES AIRPORT, TN 70 90 69 91 68 / 20 30 20 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && BB/AB/TT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT TUE JUL 20 2010 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-211000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT (400 AM CDT) TUE JUL 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE SOUTHERN APPALACHIAN REGION TODAY...WITH A FEW ISOLATED STORMS POSSIBLY BECOMING STRONG TO SEVERE DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS WILL BE THE POSSIBILITY OF DAMAGING WINDS... OCCASIONAL CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP EACH DAY THROUGH THURSDAY...WITH A FEW ISOLATED STORMS POSSIBLY BECOMING STRONG TO SEVERE. THE MAIN THREATS WILL BE THE POSSIBILITY OF DAMAGING WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE THREAT. DMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 236 PM EDT TUE JUL 20 2010 TNZ013-014-037-201915- CAMPBELL TN-CLAIBORNE TN-UNION TN- 236 PM EDT TUE JUL 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CLAIBORNE...CAMPBELL AND UNION COUNTIES UNTIL 315 PM EDT... AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LA FOLLETTE...MOVING EAST AT 20 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FINCASTLE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TROUTMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 304 PM EDT TUE JUL 20 2010 TNZ015-VAZ001-002-005-201945- HANCOCK TN-LEE VA-SCOTT VA-WISE VA- 304 PM EDT TUE JUL 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN WISE...LEE... SCOTT AND HANCOCK COUNTIES UNTIL 345 PM EDT... AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF PENNINGTON GAP TO JONESVILLE TO 8 MILES EAST OF HARROGATE-SHAWANEE... AND MOVING EAST AT 20 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JONESVILLE...BIG STONE GAP...DRYDEN...JASPER...PATTONSVILLE...DUFFIELD...FORT BLACKMORE...KYLES FORD AND CLINCHPORT. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! BB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 324 PM EDT TUE JUL 20 2010 TNZ014>016-037>039-069-070-073-VAZ001-202000- CLAIBORNE TN-GRAINGER TN-HAMBLEN TN-HANCOCK TN-HAWKINS TN-JEFFERSON TN-KNOX TN-LEE VA-NORTH SEVIER TN-UNION TN- 324 PM EDT TUE JUL 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SEVIER...LEE...KNOX... JEFFERSON...CLAIBORNE...HANCOCK...HAWKINS...UNION...GRAINGER AND HAMBLEN COUNTIES UNTIL 400 PM EDT... AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS EXTENDING NORTHEAST FROM NEAR KNOXVILLE...TO ABOUT 5 MILES WEST OF SNEEDVILLE...MOVING EAST AT 25 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH SOME OF THE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...RUTLEDGE...JEFFERSON CITY...SNEEDVILLE...NEW MARKET...BEAN STATION...STRAWBERRY PLAINS... BLAINE...JOPPA...BUFFALO SPRINGS...THORN HILL...HOWARD QUARTER... TREADWAY...EVANSTON AND KYLES FORD. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TT
The Knoxville radar (KMRX), 15 km away, was scanning. The volume nearest the first event began at 19:47 UTC.
1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Several trees were reported down in New Market.
Twelve miniature horses and one donkey were killed in a lightning strike as they huddled underneath a large oak tree during a thunderstorm at the Beason Mini Spring Farm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238317, 238551.